Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

139 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Having hemiplegia and aphasia. Surgery done and have left catheter in body. What are the future risk?

Answered by
Dr.
Dr. Visvanathan K

Neurologist, Surgical

Practicing since :1997

Answered : 96 Questions

default
Posted on Tue, 19 Feb 2013 in Brain Tumor
Question: Hello Doctor,

Recently we had an unfortunate incident where my friend was getting treated for AVM and Marathon Catheter got stuck which caused the Hematoma and she is now suffering from right hemopligia and aphasis. Hematoma and AVM then was surgical removed.

What I have heard from doctors is that they have left the catheter in body.

"She underwent Endovascular Onyx embolization of (L) motor cortex AVM with about 90% obliteration of the nidus.During the procedure , after the partial obliteration of the segment filling via the MCA, the MArathon Catherer got stuck and got detached during attempted pulling. The branch with the catheter showed severe vasospasm. The lower end of the catheter was in (L) CCA"

Doctor, what are the future risk of having this catheter in body.

What are other risks with her pregnancy, any other issues after marriafe and any other risk, once she recovered?

What are the chances of bleed again, it is almost 2 months since she was operated.

Please Doctor, really appreciate if you can answer to these never ending queries
doctor
Answered by Dr. Visvanathan K 8 hours later
Dear XXXXXXX

The unfortunate complication of the endovascular surgery that you report is a known complication of the procedure. The future risk of leaving the catheter is usually minimal. However, there is a risk of stroke because blood clot can form around the catheter and narrow the blood vessel. Therefore, she would be usually prescribed anti-platelet medication to prevent occlusion of the vessel and future stroke because of it.

Once she recovers, there is usually no risk from the AVM for marriage etc, especially if it has been successfully removed by surgery. The completeness of removal is usually checked by either formal angiogram (DSA) or CT angiogram during follow-up. If she is on anti-convulsant medications to prevent fits, this can have implications on the development of the fetus when she is pregnant. Therefore, before planned conception it is advisable to consult your doctor for advise and he would usually look to see if any change in medicines need to be made and would give you folic acid to prevent neural tube defects in the baby.

Again, the chances of bleeding are as close to zero, if the AVM has been completely removed.

The AVM's location was in the motor cortex, therefore in the process of removal would have caused some amount of paralysis on the opposite side. In view of her young age, we can be hopeful of good recovery, but it will require time, good physiotherapy and motivation from the patient.

I hope this answers your question. If you need any more clarifications, please do get back to me.

Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Visvanathan K 14 hours later
Thanks Doctor for clarification...

So what I understood is that there is a always a risk of stroke near the catheter.. Does this mean that she will be on anti-platelet medicines for her entire life? If yes, does it have any complication in long run..

Currently she is on following medicines...

1. Tab levipil 500mg 1-0-1
2. Tab Strocit 500mg 1-0-1
3. Tab acetrom 2 mg 1-0-0
4. Glutamin XXXXXXX 1-1-1
5. Tab Paracetamol 500mg SOS

What i understand is that levipil is for fits and acetrom is to control blod clot.

Doctor, how long these medical approximately will be continued. Does she has to take these medicines for life long.

Currently she has problem with her periods, I consulted a gynac and she said it is because of levipil which changes the harmone. She will have irregular periods until she continues with this medicine .

Doctor, please let me know how long these medicines will be continued (May be approx)

Thanks a lot doctor...



doctor
Answered by Dr. Visvanathan K 8 hours later
Dear XXXXXXX

Incidence of such retained catheters during AVM embolisation have been reported to be about 3-4%. How they will behave in the long term is not known. Therefore it is not possible to give an evidence based answer to how long she needs to be on blood thinning drugs. She is on Acitrom which performs the same function. The Levipil is an anticonvulsant medication which prevents fits. I am not aware of the medication causing irregular menstrual periods. More information on Levipil can be found here:
WWW.WWWW.WW
As far as the published medical literature goes, there is also the option of surgical removal of such retained catheters which if successful may mean the blood thinners can be stopped following that. The Levipil will be continued as long as there is a risk of seizure. If she has not had a seizure at all, then it would be probably stopped about a year or so following confirmation of successful obliteration of the AVM. But individual doctor's practices vary.

I hope this has cleared your doubts. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health
Above answer was peer-reviewed by : Dr. Aparna Kohli
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication
Treatment/Therapy
Medical Procedures
Medical Topics

Recent questions on  Seizure

doctor1 MD

Dear Sir/ Madam, My name is Sonia, I suffer from mild epilepsy. I haven t had a seizure for 1yr and 2 months. Without sounding strange I tend to hear at times a screeching sound like when you scratch a balloon. Does this mean anything? Is it linked to my epilepsy? I take Carbamazephine 500mg in the morning, 100mg in the afternoon and 500mg in the evening. I can see the side effects it has on me although I am glad its stopping me from having physical fits. Side effects include gaining weight, my intellect has become slower and I find it hard to grasp certain info. I feel depressed at times and now this screeching noise is odd. What can be the cause of this? I use to have a very slight stamner when I was younger but kind of grew out of it when I was younger. You couldn t tell I have one but occasionally it comes out. Just recently its bugging me, probably because I am stressed. Could you give me any advice?

doctor1 MD

Hello. I am in my early fifties, and have always had issues with constipation. I eat a very well balanced diet, full of green vegetables, lean protein choices, and copious water. I don t drink alcohol, though I am on an anti convulsant since having had one seizure twenty years ago. I am active, strong, and fit. I ve had recently tried magnesium citrate, and have finally found some reliable relief. I ve heard so many conflicting opinions on the goodness of magnesium to its condemnation as a chronic addition to my evening routine. Is there a definitive answer? I will be asking my doctor , as I ve neglected to address this issue with her before. May I get yet one more opinion? Thanking you I advance, Cathy

doctor1 MD

my wife had a recent seizure, is on seizure meds, and is having withdrawal symptoms withdrawing from tramadol. she has not slept in 4 days. She took ambien for two days and still is not sleepiing. i am waiting for her dr to call me back, but should i take her to the ER

doctor1 MD

I am trying to find a pain management doctor for my daughter. The standard procedure in this area seems to be" 1. Give the patient enough pain medication to treat the pain. 2. Cut the pain medication in half My daughter has fibromyalgia ,...

doctor1 MD

pristiq desvenlafaxine 100 mg and sandomigran 500 mcg what side effects can there be

doctor1 MD

Hello Doctor, I don't feel good. Feel a little bit dizzy, What's wrong with me? What can I do? XXXX